Texas, 2004

Flash Flood and Hail in Texas, October 8, 2004

October 8, 2004 · NWS MAF · 2 events in 1 county or zone

Convection developed over the west Texas Upper Trans Pecos region and the southern Permian Basin during the late afternoon of the 8th. An isolated severe thunderstorm produced large hail in McCamey.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Convection developed over the west Texas Upper Trans Pecos region and the southern Permian Basin during the late afternoon of the 8th. An isolated severe thunderstorm produced large hail in McCamey. In addition, more than half a foot of high water flowed over Farm to Market Road 1901 just south of the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 8, 1:02 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Oct 8, 1:02 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT FRI OCT 8 2004

.SHORT TERM...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE CURRENTLY DEVELOPING
ACROSS THE GUADALUPE MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS
UNDERNEATH THE UPPER TROUGH AXIS AND THE COOLER POOL ALOFT. OTHER
ISOLATED STORMS ARE FIRING IN THE BIG BEND AND LOWER TRANS PECOS DUE
TO HEATING AND TERRAIN EFFECTS AHEAD OF THE AXIS. EXPECTING ACTIVITY
TO INCREASE IN COVERAGE LATER THIS AFTERNOON AND THIS EVENING AS
HEATING CONTINUES UNDERNEATH THE COOL POOL. ALTHOUGH SHEAR IS WEAK
A FEW STORMS COULD PULSE TO SEVERE LEVELS AND PRODUCE LARGE HAIL
DUE TO THE COOLER AIR ALOFT. WILL PAINT THE HIGHES POPS SOUTH OF
THE PECOS RIVER IN WEST TEXAS AS THIS AREA WILL BE IN THE FAVORABLE
SOUTHERN AND EASTERN SECTIONS OF THE SHORTWAVE ASSOCIATED WITH THE
TROUGH. KEPT POPS ISOLATED POPS UP NORTH AS WELL AS AN UPPER LOW
DEVELOPS AND ANOTHER SHORTWAVE ROTATES SOUTHWARD FROM THE SOUTH PLAINS
LATE TONIGHT. INCREASED QPF GRIDS SOMEWHAT OVERNIGHT...SO NO REASON
TO MAKE MUCH CHANGE TO THE OTHER GRIDS.

.LONG TERM...
SRN STREAM UPPER TROF THAT HAS DOMINATED WX ACRS REGION LAST SEVERAL
DAYS IS SLOW TO EXIT. ONE LAST SHRTWV TROF IS EXPECTED TO ROTATE
AROUND BACKSIDE OF TROF MAINTAINING SLGHT CHC POPS FOR AREAS
GENERALLY N OF PECOS RIVER SAT. MEANWHILE NE LOW LEVEL FLOW ASSOCD
WITH SFC ANTICYCLONE WILL BE ENHANCED BY GULF COAST LOW. THIS WILL
ALLOW FOR BETTER LOW LEVEL CAA AND WITH COLD POOL AT 5H MOVING ACRS W
TX THE ADVERTISED 1000-500MB THICKNESS TROUGH IS REASONABLE. AS SUCH
WILL FAVOR COOLER/WETTER CONDITIONS ADVERTISED BY GFS SAT. BY SUN
UPPER TROF LIFTS NE INTO OKLA AND LOW LEVEL INSTABILITY AXIS SHIFTS
NW INTO NE NM WHERE BETTER LR/S ARE FOUND WHILE SFC RIDGING RELAXES.
BY MON NEXT SRN STREAM SYSTEM HAS DEVELOPED/MOVED INTO SWRN STATES
WITH SHRTWV RIDGING EXPECTED TO BE IN THE E. ISOLD/SLGHT CHC POPS
WORTHY ESPECIALLY VICINITY OF MTNS WHERE UPSLOPE/OROGRAPHICS COMBINE
WITH INCREASING DIFFLUENT FLOW. EVEN BY MONDAY MODEL INCONSISTENCIES
APPARENT AS GFS HOLDS UPPER LOW WELL W WITH SOMEWHAT OF A STABLE NW
MID LEVEL FLOW VERSUS ETA/ECMWF/S MORE ACTIVE SW MID LEVEL FLOW. COLD
MID LEVEL TROF ACRS CENTRAL U.S. WILL PUSH A FRONT INTO W TX WED AS
SRN STREAM MID LEVEL TROF REMAINS W. GFS FINALLY STARTS TO MOVE TROF
OUT NEXT FRI AS LEESIDE PRESSURE FALLS COMMENCE. SOLN WED-FRI IS
SUSPECT AND FOR NOW WILL NOT MAKE TOO MANY CHANGES. EXPECT THAT WHEN
UPPER LOW DOES BEGIN TO MOVE E POPS WILL INCREASE SIGNIFICANTLY ACRS
THE AREA AS UPPER FLOW HAS POTENTIAL TO BE DIVERGENT/LOW LEVELS
CONVERGENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             55  73  56  76 /  20  20  10   0
CARLSBAD NM               54  74  53  76 /  10  20   0  10
DRYDEN TX                 61  80  58  78 /  40  20   0   0
FORT STOCKTON TX          57  73  57  78 /  30  20  10   0
GUADALUPE PASS TX         51  70  54  71 /  10  10   0  10
HOBBS NM                  53  70  52  72 /  20  20  10   0
MARFA TX                  50  70  48  74 /  30  10   0  10
MIDLAND INTL AIRPORT TX   56  73  55  76 /  30  20  10   0
ODESSA TX                 56  73  56  77 /  30  20  10   0
WINK TX                   57  76  54  80 /  20  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

99/99
Hazardous weather outlook, Oct 8, 12:35 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
135 PM CDT FRI OCT 8 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
135 PM CDT (1235 PM MDT) FRI OCT 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS EVENING
ACROSS THE OUTLOOK AREA. THE GREATEST COVERAGE OF STORMS WILL BE
ACROSS THE LOWER TRANS PECOS REGION TO THE BIG BEND. A FEW STORMS
MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
OF OVER 2 INCHES PER HOUR WHICH MAY CAUSE LOCALIZED FLOODING OF ARROYOS...
DRAWS...LOW WATER CROSSINGS...OR OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
THE LATEST WEATHER INFORMATION AND BE PREPARED TO TAKE ACTION SHOULD
HAZARDOUS WEATHER THREATEN THE AREA.

12

The radar

The Midland/Odessa radar (KMAF), 90 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Upton

When
October 8, 4:50 PM CST
Where
Upton County, Mc Camey
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.133, -102.233

Flash Flood, Upton

When
October 8, 5:20 PM CST to 6:30 PM CST
Where
Upton County, Mc Camey
Reported by
LAW ENFORCEMENT
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427584, 5427660.